Arkansas, 2021

Damaging Winds in Arkansas, September 1, 2021

September 1, 2021 · NWS LZK · 4 events in 4 counties and zones

Strong to severe thunderstorms developed over central and southern Arkansas during the afternoon hours and quickly moved south into the evening. Damaging winds were reported with the system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Strong to severe thunderstorms developed over central and southern Arkansas during the afternoon hours and quickly moved south into the evening. Damaging winds were reported with the system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 1, 12:59 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 1, 12:59 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
159 PM CDT Wed Sep 1 2021

.SHORT TERM...Today Through Friday

A frontal boundary draped from near FSM to just north of LIT to
near MEM continues creeping south today. Confluent flow and
slightly better deep moisture did support some thunder over
northeast AR this morning, but additional precip has been very
hard to come by.

Hi-res guidance still hints at a broken band of convection
developing along the front by late afternoon into evening and
visible satellite shows a growing and deepening cumulus field. Did
keep lower PoP in to account for limited coverage and higher
uncertainty, although the best shot for any precip will be over
southern sections through late evening.

Temperature-wise... readings continue to soar this afternoon with
mid/upper 90s common for all but the north/northeast AR. Smoke
from wildfires in the Western US is drifting over us which may
limit heating some, so we are on the "will we finally hit 100
degrees in Little Rock" kick again.

Regardless what numeric value there is for air temperature,
abundant surface moisture with dewpoint temps in the upper 60s and
low 70s makes it feel unnecessarily summer-like on this first day
of meteorological fall. Several locations over south/southwestern
AR have neared or exceeded heat indices of 105, so no plans to
rearrange the going Heat Advisory for now.

By Thursday and in the wake of today's front, daytime temps will
drop back to near average with highs in the 80s and low 90s.
Overnight lows will also cool slightly with the most pronounced
cooling over the northeast. Readings will range from the 70s
southwest to low 60s (perhaps upper 50s?) near the MO Bootheel and
far eastern AR.

&&

.LONG TERM...Friday Night Through Tuesday

To begin the period, high pressure will be present over the state
with a frontal boundary approaching from the northwest. The best
chance of showers/thunderstorms associated ahead and along the front
will be Saturday evening through Sunday. Although, models do not
seem to be enthused by the amount of moisture associated with the
front, keeping QPF values low. Post frontal passage, PoPs are kept
low, mainly for southern AR, through the period as diurnal
convection will be possible within the upper level ridge.

Temperatures look to be slightly above average through the period
with highs in the mid 80s to mid 90s across the CWA and lows in the
upper 60s to mid 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     66  88  62  88 /   0   0   0   0
Camden AR         73  92  68  92 /  20   0   0   0
Harrison AR       65  85  64  86 /   0   0   0  10
Hot Springs AR    73  92  69  94 /  20   0   0   0
Little Rock   AR  71  91  67  91 /  10   0   0   0
Monticello AR     73  91  67  91 /  20   0   0   0
Mount Ida AR      72  91  69  92 /  20  10   0   0
Mountain Home AR  65  86  63  88 /   0   0   0  10
Newport AR        64  87  60  87 /   0   0   0   0
Pine Bluff AR     71  91  66  91 /  10   0   0   0
Russellville AR   71  91  67  92 /  10   0   0   0
Searcy AR         67  89  62  89 /   0   0   0   0
Stuttgart AR      69  90  64  89 /   0   0   0   0
&&

.LZK Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT this evening FOR Arkansas-Bradley-
Calhoun-Clark-Cleveland-Conway-Dallas-Desha-Drew-Faulkner-
Garland-Grant-Hot Spring-Jefferson-Johnson-Lincoln-Logan-Lonoke-
Montgomery-Ouachita-Perry-Pike-Polk-Pope-Prairie-Pulaski-Saline-
Scott-Yell.

&&

Short Term...DTC / Long Term...233
Hazardous weather outlook, Sep 1, 2:44 AM CST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
344 AM CDT Wed Sep 1 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-021000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
344 AM CDT Wed Sep 1 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible Wednesday afternoon and
evening, but severe weather chances are low. Heat index values
Wednesday afternoon may approach or exceed 105 degrees across
portions of western, central and southern Arkansas.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Other than potentially increasing fire danger across the state,
no hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67

In the hours before

Special weather statement, Sep 1, 2:00 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Little Rock AR
300 PM CDT Wed Sep 1 2021

ARZ063-064-012030-
Cleveland AR-Lincoln AR-
300 PM CDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of northeastern
Cleveland and southwestern Lincoln Counties through 330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Feenyville, or 8 miles west of Star City, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Star City...                      Rison...
Feenyville...                     Mt Elba...
Toledo...                         Herbine...
Kedron...                         Glendale in Lincoln County...
Cornerville...                    Rowell...
Palmyra...                        Calmer...
Pansy...                          Mt Zion...
Randall...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3385 9224 3405 9217 3403 9186 3379 9187
TIME...MOT...LOC 2000Z 012DEG 8KT 3398 9199

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

62
Special weather statement, Sep 1, 2:05 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Little Rock AR
305 PM CDT Wed Sep 1 2021

ARZ041-012030-
Montgomery AR-
305 PM CDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of east central
Montgomery County through 330 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Ida. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hurricane Grove...                Silver...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3463 9355 3462 9348 3444 9344 3445 9365
TIME...MOT...LOC 2005Z 006DEG 3KT 3457 9351

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

62
Special weather statement, Sep 1, 2:18 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Little Rock AR
318 PM CDT Wed Sep 1 2021

ARZ054-062-012045-
Hot Spring AR-Dallas AR-
318 PM CDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of western Dallas and
southeastern Hot Spring Counties through 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Leola, or 17 miles east of Arkadelphia, moving
south at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sparkman...                       Manning...
Princeton...                      Tulip...
Willow...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3387 9285 3414 9289 3415 9289 3419 9268
      3415 9268 3415 9267 3393 9260
TIME...MOT...LOC 2017Z 346DEG 18KT 3410 9277

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

62
Special weather statement, Sep 1, 2:31 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Little Rock AR
331 PM CDT Wed Sep 1 2021

ARZ022-038-012100-
Pope AR-Yell AR-
331 PM CDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of northeastern Yell
and southwestern Pope Counties through 400 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dardanelle, or near Russellville, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville...                   Dardanelle...
Mt Nebo State Park...             Lake Dardanelle State Park...
Mosley...                         Lake Dardanelle...
Mt George...                      Centerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3531 9326 3530 9313 3512 9305 3509 9327
TIME...MOT...LOC 2031Z 347DEG 5KT 3523 9317

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

62
Special weather statement, Sep 1, 2:38 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Little Rock AR
338 PM CDT Wed Sep 1 2021

ARZ054-055-062-012115-
Hot Spring AR-Grant AR-Dallas AR-
338 PM CDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of southwestern Grant,
northeastern Dallas and southeastern Hot Spring Counties through 415
PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leola, or 14 miles southwest of Sheridan, moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leola...                          Carthage...
Jenkins Ferry State Park...       Thiel...
Dogwood...                        Lono...
Tulip...                          Brush Creek...
Bunn...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3399 9272 3425 9273 3427 9252 3406 9247
      3399 9247
TIME...MOT...LOC 2038Z 348DEG 8KT 3419 9261

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

62
Special weather statement, Sep 1, 2:59 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Little Rock AR
359 PM CDT Wed Sep 1 2021

ARZ041-052-012130-
Pike AR-Montgomery AR-
359 PM CDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of northeastern Pike
and south central Montgomery Counties through 430 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenwood, or 12 miles south of Mount Ida, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Glenwood...                       Daisy...
Narrows Dam...                    Daisy State Park...
Bear Creek Public Use Area...     Salem in Pike County...
Hopper...                         Kirby...
Lodi...                           Caddo Gap...
Pike City...                      Rosboro...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3443 9370 3443 9353 3410 9348 3412 9379
TIME...MOT...LOC 2058Z 001DEG 20KT 3438 9363

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

51

The radar

The Little Rock radar (KLZK), 92 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
September 1, 3:07 PM CST
Where
Dallas County, 0.9 mi SE of Tulip
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.070, -92.640

Multiple trees were blown down near Tulip.

Thunderstorm Wind, Saline

When
September 1, 3:54 PM CST
Where
Saline County, 1.14 mi W of Traskwood
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.450, -92.670

A tree was blown down onto Arkansas Highway 229.

Thunderstorm Wind, Garland

When
September 1, 4:01 PM CST
Where
Garland County, 2.2 mi SW of (Hot)hot Spgs Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.450, -93.130

Multiple trees were blown down in southern Garland County, along Marion Anderson Road and Central Avenue.

Thunderstorm Wind, Montgomery

When
September 1, 4:16 PM CST
Where
Montgomery County, 0.17 mi WNW of Washita
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.651, -93.533

A collapsing thunderstorm blew down a couple trees onto Highway 27 at Washita.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984928, 984929, 984930, 984931.